Skip to content

Research at St Andrews

A general setting for symmetric distributions and their relationship to general distributions

Research output: Contribution to journalArticle

Standard

A general setting for symmetric distributions and their relationship to general distributions. / Jupp, P.E.; Regoli, G.; Azzalini, A.

In: Journal of Multivariate Analysis, Vol. 148, 06.2016, p. 107-119.

Research output: Contribution to journalArticle

Harvard

Jupp, PE, Regoli, G & Azzalini, A 2016, 'A general setting for symmetric distributions and their relationship to general distributions', Journal of Multivariate Analysis, vol. 148, pp. 107-119. https://doi.org/10.1016/j.jmva.2016.02.011

APA

Jupp, P. E., Regoli, G., & Azzalini, A. (2016). A general setting for symmetric distributions and their relationship to general distributions. Journal of Multivariate Analysis, 148, 107-119. https://doi.org/10.1016/j.jmva.2016.02.011

Vancouver

Jupp PE, Regoli G, Azzalini A. A general setting for symmetric distributions and their relationship to general distributions. Journal of Multivariate Analysis. 2016 Jun;148:107-119. https://doi.org/10.1016/j.jmva.2016.02.011

Author

Jupp, P.E. ; Regoli, G. ; Azzalini, A. / A general setting for symmetric distributions and their relationship to general distributions. In: Journal of Multivariate Analysis. 2016 ; Vol. 148. pp. 107-119.

Bibtex - Download

@article{57f039889fa24755816f87a19a2c2558,
title = "A general setting for symmetric distributions and their relationship to general distributions",
abstract = "A standard method of obtaining non-symmetrical distributions is that of modulating symmetrical distributions by multiplying the densities by a perturbation factor. This has been considered mainly for central symmetry of a Euclidean space in the origin. This paper enlarges the concept of modulation to the general setting of symmetry under the action of a compact topological group on the sample space. The main structural result relates the density of an arbitrary distribution to the density of the corresponding symmetrised distribution. Some general methods for constructing modulating functions are considered. The effect that transformations of the sample space have on symmetry of distributions is investigated. The results are illustrated by general examples, many of them in the setting of directional statistics.",
keywords = "Directional statistics, Skew-symmetric distribution, Symmetry-modulated distribution, Transformation",
author = "P.E. Jupp and G. Regoli and A. Azzalini",
year = "2016",
month = jun,
doi = "10.1016/j.jmva.2016.02.011",
language = "English",
volume = "148",
pages = "107--119",
journal = "Journal of Multivariate Analysis",
issn = "0047-259X",
publisher = "Academic Press Inc.",

}

RIS (suitable for import to EndNote) - Download

TY - JOUR

T1 - A general setting for symmetric distributions and their relationship to general distributions

AU - Jupp, P.E.

AU - Regoli, G.

AU - Azzalini, A.

PY - 2016/6

Y1 - 2016/6

N2 - A standard method of obtaining non-symmetrical distributions is that of modulating symmetrical distributions by multiplying the densities by a perturbation factor. This has been considered mainly for central symmetry of a Euclidean space in the origin. This paper enlarges the concept of modulation to the general setting of symmetry under the action of a compact topological group on the sample space. The main structural result relates the density of an arbitrary distribution to the density of the corresponding symmetrised distribution. Some general methods for constructing modulating functions are considered. The effect that transformations of the sample space have on symmetry of distributions is investigated. The results are illustrated by general examples, many of them in the setting of directional statistics.

AB - A standard method of obtaining non-symmetrical distributions is that of modulating symmetrical distributions by multiplying the densities by a perturbation factor. This has been considered mainly for central symmetry of a Euclidean space in the origin. This paper enlarges the concept of modulation to the general setting of symmetry under the action of a compact topological group on the sample space. The main structural result relates the density of an arbitrary distribution to the density of the corresponding symmetrised distribution. Some general methods for constructing modulating functions are considered. The effect that transformations of the sample space have on symmetry of distributions is investigated. The results are illustrated by general examples, many of them in the setting of directional statistics.

KW - Directional statistics

KW - Skew-symmetric distribution

KW - Symmetry-modulated distribution

KW - Transformation

U2 - 10.1016/j.jmva.2016.02.011

DO - 10.1016/j.jmva.2016.02.011

M3 - Article

VL - 148

SP - 107

EP - 119

JO - Journal of Multivariate Analysis

JF - Journal of Multivariate Analysis

SN - 0047-259X

ER -

Related by author

  1. Orientations of symmetrical objects

    Jupp, P. E. & Arnold, R., 2019, Applied Directional Statistics: Modern Methods and Case Studies. Ley, C. & Verdebout, T. (eds.). Boca Raton, London, New York: CRC Press, p. 25-44 20 p.

    Research output: Chapter in Book/Report/Conference proceedingChapter

  2. Bimodal or quadrimodal? Statistical tests for the shape of fault patterns

    Healy, D. & Jupp, P., 22 Aug 2018, In : Solid Earth. 9, 4, p. 1051-1060 10 p.

    Research output: Contribution to journalArticle

  3. Statistics of ambiguous rotations

    Arnold, R., Jupp, P. E. & Schaeben, H., May 2018, In : Journal of Multivariate Analysis. 165, p. 73-85

    Research output: Contribution to journalArticle

  4. Copulae on products of compact Riemannian manifolds

    Jupp, P. E., Sep 2015, In : Journal of Multivariate Analysis. 140, p. 92-98

    Research output: Contribution to journalArticle

Related by journal

  1. Statistics of ambiguous rotations

    Arnold, R., Jupp, P. E. & Schaeben, H., May 2018, In : Journal of Multivariate Analysis. 165, p. 73-85

    Research output: Contribution to journalArticle

  2. Copulae on products of compact Riemannian manifolds

    Jupp, P. E., Sep 2015, In : Journal of Multivariate Analysis. 140, p. 92-98

    Research output: Contribution to journalArticle

  3. Information on parameters of interest decreases under transformations

    Jupp, P. E. & Fewster, R., 2013, In : Journal of Multivariate Analysis. 120, p. 34-39 6 p.

    Research output: Contribution to journalArticle

ID: 241247270

Top